Tennessee, 2006

Damaging Wind in Tennessee, July 14, 2006

July 14, 2006 · NWS MRX · 1 event in 1 county or zone

One tree was reported down along Highway 411 near Newport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down along Highway 411 near Newport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:09 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 1:09 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT FRI JUL 14 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THUNDERSTORMS INITIATED BY SURFACE HEATING IN THE PLATEAU WILL MOVE
EAST INTO THE VALLEY THROUGH THE EVENING. A FEW OF THE STORMS
COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE. BEST
INSTABILITY IN LAPS MESOANALYSIS APPEARS TO BE IN THE SOUTHERN AND
CENTRAL VALLEY WHERE CAPES ARE OVER 2500 J/KG. WITH LITTLE UPPER
LEVEL SUPPORT...THE STORMS WILL LIKELY DISSIPATE BY MIDNIGHT. POPS
INCREASE AGAIN TOMORROW MORNING AS A TROUGH AXIS NOW CROSSING THE
MID MISSISSIPPI RIVER VALLEY WILL APPROACH THE AREA. THE MODELS
HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE VORT AXIS
AND BEST LIFT...BRINGING IT INTO OUR NORTHWESTERN COUNTIES AROUND
12Z AND EXITING TO THE SOUTHEAST AROUND 21Z. WILL HAVE HIGH CHANCE
POPS IN THIS TIME FRAME. THE LIFT DOES NOT APPEAR TO BE VERY STRONG
DUE TO THE LACK OF LOW LEVEL FORCING...SURFACE WINDS ARE WESTERLY
AND DIFFLUENT. TIMING OF THE TROUGH PASSAGE IN THE MORNING/EARLY
AFTERNOON WILL ALSO NOT BE IDEAL FOR MAXIMIZING INSTABILITY...SO
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER LOOKS LOW.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
UPPER TROUGH AXIS IS THROUGH THE AREA BY 00Z SUNDAY AND MUCH DRIER
AIR ALOFT MOVES IN QUICKLY...SO POPS WILL BE REMOVED FROM SATURDAY
NIGHT EXCEPT FOR A SLIGHT CHANCE IN THE EVENING IN THE MOUNTAINS. ON
SUNDAY A LARGE AREA OF HIGH PRESSURE WILL MOVE SLOWLY FROM THE
PLAINS TO THE ATLANTIC COAST THROUGH THE PERIOD. THE 500 MB CENTER
OF THE HIGH WILL SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON
THURSDAY. SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRY AND STABLE
ATMOSPHERE. THUS WILL HAVE A PERSISTENCE FORECAST OF DRY CONDITIONS
WITH ABOVE NORMAL TEMPERATURES FOR SUNDAY THROUGH THURSDAY. HIGH
TEMPS SHOULD EASILY REACH THE MID 90S IN THE VALLEY. ON FRIDAY THE
UPPER RIDGE MOVES OFFSHORE...ALLOWING SOME MOISTURE ADVECTION AND
SLIGHT DESTABILIZATION. WILL HAVE A SLIGHT CHANCE POP FRIDAY
AFTERNOON WITH SLIGHTLY COOLER TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73 92 71 93 / 40 50 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72 89 69 93 / 40 50 10 0
OAK RIDGE, TN                       72 89 69 92 / 40 50 10 0
TRI CITIES AIRPORT, TN              69 87 65 89 / 40 50 10 0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DGS

In the hours before

Special weather statement, Jul 14, 1:17 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT FRI JUL 14 2006

TNZ083-084-099-141915-
HAMILTON-MEIGS-RHEA-
217 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WERE AFFECTING HAMILTON...MEIGS AND RHEA
COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAYTON TO 7 MILES
EAST OF SODDY-DAISY....MOVING SOUTH AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Local storm report, Jul 14, 1:20 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     PETROS                  36.09N 84.45W
07/14/2006                   MORGAN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 116 NEAR PETROS. REPORTED BY
            DISPATCH.

&&

GRC
Special weather statement, Jul 14, 1:42 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI JUL 14 2006

TNZ067>069-141930-
KNOX-LOUDON-ROANE-
242 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WERE AFFECTING KNOX...LOUDON AND ROANE
COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
KNOXVILLE TO 5 MILES NORTHWEST OF LENOIR CITY....MOVING EAST AT 10
MPH.

THESE STORMS WILL BE NEAR...
  LENOIR CITY BY 255 PM EDT.
  FARRAGUT BY 315 PM EDT.
  KNOXVILLE BY 320 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Jul 14, 2:31 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT FRI JUL 14 2006

NCZ060-142030-
CHEROKEE-
331 PM EDT FRI JUL 14 2006

...A STRONG THUNDERSTORM WAS AFFECTING CHEROKEE COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MURPHY....MOVING NORTHEAST
AT 15 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTHWEST OF ANDREWS BY 420 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Local storm report, Jul 14, 2:44 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NIOTA                   35.51N 84.55W
07/14/2006                   MCMINN             TN   LAW ENFORCEMENT

            TWO TREES DOWN ALONG HIGHWAY 11 AND TWO TREES DOWN ALONG
            COUNTY RD 351. BOTH NEAR NIOTA. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jul 14, 3:15 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             BYBEE                   36.04N 83.18W
07/14/2006  E0.25 INCH       COCKE              TN   TRAINED SPOTTER

            PEA SIZE HAIL AT BYBEE. REPORTED BY SPOTTER.

&&

GRC

The radar

The Knoxville radar (KMRX), 29 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
July 14, 3:18 PM EST
Where
Cocke County, 3 mi W of Newport
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
35.950, -83.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519319.